Avoiding patterns of length three in compositions and multiset permutations

Silvia Heubach, Toufik Mansour

Research output: Contribution to journalArticlepeer-review


We find generating functions for the number of compositions avoiding a single pattern or a pair of patterns of length three on the alphabet {1,2} and determine which of them are Wilf-equivalent on compositions. We also derive the number of permutations of a multiset which avoid these same patterns and determine the Wilf-equivalence of these patterns on permutations of multisets.

Original languageEnglish
Pages (from-to)156-174
Number of pages19
JournalAdvances in Applied Mathematics
Issue number2
StatePublished - Feb 2006

Bibliographical note

Funding Information:
We would like to thank H.S. Wilf for sending us a preprint of [6]. The second author also wants to express his gratitude to the Center for Computational Mathematics and Scientific Computation (CCMSC) for support of this research.

ASJC Scopus subject areas

  • Applied Mathematics


Dive into the research topics of 'Avoiding patterns of length three in compositions and multiset permutations'. Together they form a unique fingerprint.

Cite this